Bupivacaine Induces Transient Neurological Symptoms After Subarachnoid Block
Bupivacaine is a long-acting amide local anesthetic that was introduced to clinical practice in the early 1980s. Since then it has been extensively used for both peripheral blocks as well as neuraxial blockade in concentrations varying from 0.125% to 0.75%. Despite the relatively narrow safety margin, bupivacaine has become the most frequently used local anesthetic in obstetric anesthesia. 1 It is 95% metabolized in the liver and 5% excreted unchanged in urine. 2 Bupivacaine cardiotoxicity is related to the total dose rather than to the concentration of bupivacaine administere. 3 It produces a dose-dependent delay in the transmission of impulses through the cardiac conduction system by blocking sodium channels. 4 Transient neurologic symptoms (TNS) defined as bilateral symmetrical pain in the lower back and buttocks with radiation to both lower extremities after 5% lidocaine spinal anesthetic was first described by Schneider in 1993. 7 Several studies have failed to show TNS after spinal anesthesia using bupivacaine 0.5% or 0.75%. 8,9 In the literature there is only 1 case report 10 of TNS after spinal anesthesia using bupivacaine and morphine. The following report describes a case of TNS following spinal anesthesia with bupivacaine 0.75%.
Document Type: Research Article
Publication date: March 1, 2002